You can now read 10 articles in a month for free on BostonGlobe.com. Read as much as you want anywhere and anytime for just 99¢.

The Boston Globe

Health & wellness

Red Sox Live

2

2

▼  4th Inning 0 outs

Reaction an extremely rare condition, doctor says

The severe allergic reaction a Plymouth girl suffered a decade ago after taking Children’s Motrin is an incredibly rare phenomenon, according to a Boston Children’s Hospital specialist who said parents should not be scared off from giving their youngsters such ibuprofen-based medications.

A Plymouth Superior Court jury on Wednesday awarded Samantha T. Reckis’ family $63 million for the debilitating injuries she suffered after taking the medication for a fever and developing toxic epidermal necrolysis, a rare disease that causes widespread blistering and peeling of a patient’s skin, including in the mucus membranes such as the mouth and eyes.

Continue reading below

Dr. Robert Sundel, director of rheumatology at Children’s Hospital, said toxic epidermal necrolysis, known as TENS, is the most severe form of a disease called Stevens Johnson Syndrome, which can be caused by other medications, as well as viruses, vaccines, and other factors.

“Stevens Johnson can be just a rash and some mild inflammation of the mucus membranes all the way to the severe end of the spectrum, which unfortunately this little girl had,” said Sundel, who was not involved in the Reckis case and did not treat the girl.

However Sundel, who specializes in diseases of the immune system, has often consulted on the care of patients with Stevens Johnson.

He said the disease is so rare that there are estimated to be only about 300 cases per year in the United States, and non-steroidal anti-inflammatory medications such as ibuprofen and aspirin are believed to cause Stevens Johnson Syndrome in fewer than 1 in 1 million patients who take these drugs. Risk of death from this disease is rarer still: An estimated 1 in 10 million people who develop the syndrome die, he said.

“The drugs that trigger it most often are sulfa drugs and antibiotics,” Sundel said. “Drugs like ibuprofen are a rare cause of Stevens Johnson Syndrome. Parents should definitely not stay up at night worrying about this possibility.”

Sundel said that much is still not known about the disease or what triggers such severe reactions in some patients.

“It is often very difficult to identify the trigger because medications are usually given to people who have a sickness and it may be the sickness that triggered the Stevens Johnson and not the medication,” Sundel said.

“It’s a recognized phenomenon,” he said, “but not an understood one.”

Sundel said that while specialists believe the syndrome can be caused by viral infections, malignancies, or severe allergic reactions to medication, the leading cause appears to be the use of antibiotics and sulfa drugs.

Kay Lazar can be reached at klazar@globe.com. Follow her on Twitter @GlobeKayLazar.
Loading comments...

You have reached the limit of 10 free articles in a month

Stay informed with unlimited access to Boston’s trusted news source.

  • High-quality journalism from the region’s largest newsroom
  • Convenient access across all of your devices
  • Today’s Headlines daily newsletter
  • Subscriber-only access to exclusive offers, events, contests, eBooks, and more
  • Less than 25¢ a week